Vermont, 2015

Hail in Vermont, May 28, 2015

May 28, 2015 · NWS ALY · 1 event in 1 county or zone

A warm and humid air mass was in place over southern Vermont during the early to mid afternoon of Thursday, May 28th. As a cold front moved towards the region, a few thunderstorms developed over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass was in place over southern Vermont during the early to mid afternoon of Thursday, May 28th. As a cold front moved towards the region, a few thunderstorms developed over the region. One of these storms became severe, producing large hail in Vernon.

As the cold front moved across the area from west to east, cooler and less humid air began working into the region. This ended the threat for severe weather by the late afternoon hours, as thunderstorms moved eastward into central and eastern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 28, 12:21 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 28, 12:21 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
121 PM EDT THU MAY 28 2015

.SYNOPSIS...
A WEAK COLD FRONT WILL TRACK THROUGH THE REGION WITH SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THIS AFTERNOON. WEAK
HIGH PRESSURE WILL BUILD OVER NEW YORK AND NEW ENGLAND INTO
FRIDAY...BEFORE SLIDING OFFSHORE FRIDAY NIGHT. WARMER AND MORE
HUMID AIR WILL RETURN TO THE REGION SATURDAY. A COLD FRONT WILL
DROP SLOWLY SOUTHEAST THROUGH THE REGION SATURDAY NIGHT AND
SUNDAY...AND STALL TO OUR SOUTH MONDAY. IT WILL BRING MORE SHOWERS
AND THUNDERSTORMS AND COOLER WEATHER FOR THE NEW WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
...SEVERE THUNDERSTORM WATCH 233 IN EFFECT UNTIL 7 PM EDT FROM
ALBANY AND POINTS S AND E INTO WESTERN NEW ENGLAND...

AS OF 120 PM EDT...THE COLD FRONT EXTENDS SOUTHEAST WASHINGTON
CO...TO JUST EAST AND SOUTH OF KALB...INTO EAST CENTRAL GREENE AND
ULSTER COS. ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG
OR JUST AHEAD OF THE BOUNDARY. AS THE FRONT CONTINUES MOVING S
AND E OVER THE NEXT FEW HOURS...IT WILL ENCOUNTER GREATER
INSTABILITY...AS LATEST SPC MESOANALYSIS SUGGESTS SB CAPES IN THE
1500-2000 J/KG RANGE ACROSS THE MID HUDSON VALLEY...NW
CT...BERKSHIRES...AND EXTREME SOUTHERN VT. IT IS IN THESE AREAS
THAT A THREAT FOR ISOLATED SEVERE THUNDERSTORMS REMAINS...AT LEAST
THROUGH AROUND 3 PM. THEREAFTER...THE THREAT SHOULD DIMINISH.
DAMAGING WIND GUSTS WOULD BE THE MAIN THREAT FROM ANY
THUNDERSTORMS.

FOR AREAS N AND W OF THE FRONT...ALTHOUGH AN ISOLATED SHOWER COULD
STILL OCCUR AS THE UPPER TROUGH PASSES...THE THREAT FOR ANY DEEPER
CONVECTION LOOKS MINIMAL AT BEST.

ALSO...MUCH COOLER AND LESS HUMID AIR IS INFILTRATING THE MOHAWK
VALLEY AND ADIRONDACKS IN THE WAKE OF THE FRONT...WHERE TEMPS HAVE
FALLEN INTO THE UPPER 60S TO LOWER 70S. WE EXPECT TEMPS TO FALL
OFF SEVERAL DEGREES FROM PRE-FRONTAL TEMPS THIS AFTERNOON...SO
AFTER BRIEFLY REACHING THE LOWER TO MID 80S IN SOME LOWER
ELEVATIONS...TEMPS WILL LIKELY FALL BACK INTO THE 70S FOR MOST
AREAS THIS AFTERNOON...WITH SOME LOWER 70S POSSIBLE IN THE MOHAWK
VALLEY REGION. HIGHER ELEVATIONS ACROSS THE SOUTHERN ADIRONDACKS
WILL LIKELY ONLY REMAIN IN THE 60S THROUGH THIS AFTERNOON...WITH
SOME OF THE HIGHEST PEAKS POSSIBLY HOLDING NEAR 60.

WINDS WILL INCREASE FROM THE WEST TO NORTHWEST IN THE WAKE OF THE
FRONT...INCREASING TO 15-25 MPH...WITH SOME HIGHER GUSTS POSSIBLY
REACHING UP TO 30-35 MPH.

SKIES WILL CLEAR QUICKLY LATE THIS AFTN AND EVENING...WITH MAINLY
CLEAR TO CLEAR SKIES FORECAST OVERNIGHT. IT WILL BE COOLER AND
LESS HUMID TONIGHT WITH LOWS IN THE UPPER 40S AND 50S.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
FRI 500HPA HGTS/RIDGE BRIEFLY BUILD OVER RGN AND SLIDE
OFFSHORE...AS SFC HIGH PRESSURE BUILDS OVR RGN UNDER IT...BFR
SLIDING OFFSHORE. ANOTHER FINE SUMMER DAY AS HIGH TEMPS REACH THE
LOW AND MID 80S IN MOST AREAS WITH UPPER 70S IN THE HIR TRRN.

FRI NT AND SAT THE RIDGE AT ALL LVLS SLIDES OFFSHORE AND AN INCR
S-SW FLOW OF INCRG MOISTURE ADVECTION SETS UP ACROSS THE EASTERN
SEABOARD. TD INCREASE BACK INTO THE 60S WITH VRBL TO INCR CLOUDS.
DURING THE DAY SAT MODELS BEGIN TO DIVERGE IN TIMING BOTH THE
APPROACHING CDFNT AND THE THREAT OF TSTMS/SHRA. THE ECMWF/GEM
HOLD THE BULK OF THE PCPN THREAT OFF TILL LATE SAT...THE NAM/GFS
BRING THREAT INTO RGN BY AFTN. PVS FCST...HPC FAVORED THIS SLOWER
TIMING OF PCPN THREAT AND CDFNT AND GIVEN ITS GENERAL PARALLEL
NATURE TO UPR FLOW THAT LOOKS REASONABLE. SO SAT WILL BE VRBL
CLOUDY...WARM AND HUMID WITH INCRG CHC TSTMS.

SAT NT AND SUN MOST OF THE MDL SUITE BRINGS A CDFNT SLOWLY SOUTH
THROUGH THE FCA...BUT THE SCENARIOS BEGIN SPREADING. THE GEM
STALLS IT IN THE MID ATLC WITH SFC LOW IN THE OH VLY RIPPLING E
ALONG IT...AND CLOUDS AND -SHRA PERSISTING INTO MON. THE
ECMWF/GFS MOVES IT ALBEIT SLOWLY THROUGH FCA WITH CLEARING IMPLIED
N OF I90 CORRIDOR SUN NT. ITS SOUTHERN EXTENT WILL BE DETERMINED
BY VERY SUBTLE VARIATIONS IN THE 500HPA FLOW WHICH REMAINS LARGELY
PARALLEL TO THE BAROCLINIC ZONE.

REGARDLESS...AFTER DAYS OF WELL ABV NORMAL TEMPS...TEMPS WILL TURN
WELL BLO NORMAL SUN...UNDER CLOUDS AND COOLER AIR ADVECTING INTO
FCA ASSOC WITH SFC HIGH OVER ONT/QB.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
GENERALLY A ZONAL FLOW OVER N TIER OF USA IS REPLACED BY A
BUILDING 500 HPA RIDGE. THE GFS KEEPS MST OF THE ENERGY IN A
500HPA CUT OFF OVER S MISS VLY...WHILE THE ECMWF BRINGS SOME TO
THE REGION AS A SHORT WV ACROSS FCA TUE.

AT SAME TIME MON SFC FRONT REMAINS STALLED S OF FCA...WITH THREAT
OF SHRA AND CLOUDS ACROSS S TIER. BYND MON MOST OF THE GUID TAKES
CDFNT FAR ENOUGH S AS SFC HIGH PRESSURE BUILDS E ACROSS S ONT/QB
AND N NYS AND NEW ENG TO ALLOW FOR FAIR CONDS WITH A GRADUAL
WARMING TREND TO SET UP. HWVR THIS IS A LOW CONFIDENCE FCA...AS A
HUNDRED MILES ONE WAY OR THE OTHER WILL RESULT IN SIG CHANGES TO
THE EFP. TEMPS WILL BEGIN PD BLOW NORMAL AND END SLIGHTLY ABV
NORMALS.

WILL POP GRIDS WITH HPC WITH ONLY MINOR CHANGES.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
COLD FRONT HAS TRACKED EAST OF KGFL AND KALB...AND SHOULD TRACK EAST
OF KPSF AND KPOU BEFORE 21Z. SOME SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS HAVE DEVELOPED BETWEEN KALB AND KPSF THAT COULD AFFECT
KPSF THROUGH ABOUT 19Z. INDICATING VCSH/VCTS UNTIL AROUND 20Z-21Z.
THERE COULD BE SOME BRIEF MVFR CEILINGS AND VISIBILITIES WITH ANY
SHOWERS OR ISOLATED THUNDERSTORMS.

ADDITIONAL SCATTERED SHOWERS ARE DEVELOPING NEAR KPOU...AND
INCLUDING VCSH THERE...WITH THE OPTION TO AMEND LATER IF
THUNDERSTORMS DEVELOP. INDICATING A BRIEF PERIOD OF MVFR CEILINGS
AND VISIBILITIES WITH THE POSSIBLE SHOWERS BETWEEN 18Z-19Z. SHOWERS
AND ISOLATED THUNDERSTORMS SHOULD EXIT THE REGION BY 21Z AT ALL TAF
SITES.

VFR CONDITIONS EXPECTED TONIGHT...UNTIL AFTER 06Z-07Z WHEN SOME FOG
AND LOW CLOUDS COULD DEVELOP AT ALL TAF SITES. TOO FAR OUT TO BE
SPECIFIC...SO INDICATING MVFR VISIBILITIES WITH SCATTERED CLOUDS BELOW
500 FEET...BUT KGFL AND KPSF COULD SEE BROKEN CEILINGS DEPENDING ON
HOW MUCH LOW LEVEL MOISTURE LINGERS WITH THE LIGHT TO CALM WINDS
TOWARD SUNRISE. BY 14Z...ANY MVFR/IFR CONDITIONS SHOULD MIX OUT AND
VFR CONDITIONS SHOULD RETURN...THROUGH THE REST OF THE MORNING.

WINDS WILL BE WEST TO NORTHWEST AT KALB AND KGFL...AND WILL SHIFT TO
WEST AT KPSF AND KPOU BY 21Z. WINDS SHOULD BE AROUND 10 KT WITH GUSTS
15 TO 20 KT AT TIMES.  WINDS DIMINISH TO NEAR CALM THROUGH THE NIGHT
AND REMAIN VARIABLE AT 6 KT OR LESS AFTER DAYBREAK AND THROUGH
TOMORROW MORNING.

OUTLOOK...

FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: MODERATE OPERATIONAL IMPACT. BREEZY CHANCE OF SHRA...TSRA.
SATURDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY SHRA...TSRA.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
SUNDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
MONDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.

&&

.FIRE WEATHER...
FOR THE FIRST TIME IN WEEKS MOST OF FCA HAS HAD OVER A QUARTER OF
AN INCH OF RAIN. FIRE WEATHER CONCERNS SHOULD DIMINISH THROUGH
THIS PERIOD.

RH VALUES WILL DROP TO 45 TO 60 PCT THIS AFTERNOON BEFORE RETURNING
TO NEAR 100 PCT TONIGHT. THEY WILL FALL TO 30 TO 45 PCT FRIDAY
AFTERNOON. WINDS WILL BE LIGHT BECOMING SOUTH FRIDAY AFTERNOON
AROUND 10 MPH.

ANOTHER FRONT COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS FOR
LATE SAT INTO SUN.

&&

.HYDROLOGY...
SCATTERED SHOWERS ARE POSSIBLE THIS MORNING WITH GENERALLY DRY
CONDITIONS EXPECTED FROM THIS AFTERNOON INTO SAT MORNING. SHOWERS
AND THUNDERSTORMS WILL RETURN TO THE REGION LATE SAT INTO SUNDAY
AS ANOTHER COLD FRONT DROPS SOUTH THROUGH THE REGION. LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE AND MANY AREAS COULD SEE A HALF
AN INCH TO AN INCH OF MUCH NEEDED RAIN.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SNYDER/NAS
NEAR TERM...KL/GJM/NAS
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...GJM
FIRE WEATHER...KL/SNYDER/WASULA
HYDROLOGY...KL/SNYDER/WASULA
Hazardous weather outlook, May 28, 11:00 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1200 PM EDT THU MAY 28 2015

CTZ001-013-MAZ001-025-NYZ043-051>054-058>061-063>066-084-VTZ013>015-
291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN WASHINGTON-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1200 PM EDT THU MAY 28 2015

...SEVERE THUNDERSTORM WATCH 233 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND THE IMMEDIATE CAPITAL
DISTRICT...MID HUDSON VALLEY...SOUTHEAST CATSKILLS AND THE
TACONICS OF EAST CENTRAL NEW YORK...AND FOR SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
SATURDAY NIGHT AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. PLEASE REFER TO SEVERE
THUNDERSTORM WATCH 233 AT THIS TIME.

NYZ032-033-038>042-047>050-082-083-291100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
NORTHERN FULTON-SOUTHEAST WARREN-
1200 PM EDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
AND WESTERN ADIRONDACKS...THE MOHAWK VALLEY...THE LAKE GEORGE
SARATOGA REGION...THE SCHOHARIE VALLEY AND NORTHEAST CATSKILLS OF
EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
SATURDAY NIGHT AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 12:16 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
116 PM EDT THU MAY 28 2015

MAZ001-NYZ053-054-VTZ013-281745-
NORTHERN BERKSHIRE-EASTERN RENSSELAER-WESTERN RENSSELAER-BENNINGTON-
116 PM EDT THU MAY 28 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE...EAST
CENTRAL RENSSELAER AND SOUTHERN BENNINGTON COUNTIES...

AT 115 PM EDT...A STRONG THUNDERSTORM WAS NEAR BERLIN...OR 10 MILES
SOUTH OF HOOSICK FALLS...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BENNINGTON...NORTH ADAMS...MONROE...WILLIAMSTOWN...POWNAL...
GRAFTON...BERLIN...STAMFORD...READSBORO...FLORIDA...ROWE...
POESTENKILL...PETERSBURG JUNCTION...SWEETS CORNER...POWNAL CENTER...
WHITE OAKS...PETERSBURG...BRIGGSVILLE...HEARTWELLVILLE AND BABCOCK
LAKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4274 7293 4274 7302 4270 7302 4270 7295
      4269 7295 4269 7298 4266 7298 4267 7296
      4264 7295 4268 7354 4282 7355 4289 7292
TIME...MOT...LOC 1715Z 265DEG 40KT 4274 7337

LFM/TAW
Special weather statement, May 28, 12:27 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
127 PM EDT THU MAY 28 2015

MAZ001-NYZ053-054-060-061-281800-
NORTHERN BERKSHIRE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN
RENSSELAER-WESTERN RENSSELAER-
127 PM EDT THU MAY 28 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE...
SOUTHERN RENSSELAER AND NORTHEASTERN COLUMBIA COUNTIES...

AT 126 PM EDT...A STRONG THUNDERSTORM WAS OVER NASSAU...MOVING EAST
AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PITTSFIELD...NORTH ADAMS...NASSAU...ADAMS...WILLIAMSTOWN...
CHESHIRE...STEPHENTOWN...NEW LEBANON...HANCOCK...NEW ASHFORD...
BERKSHIRE...DALTON...LANESBOROUGH...CANAAN...EAST NASSAU...SWEETS
CORNER...EAST CHATHAM...RIDERS...DENAULT CORNERS AND BRAESIDE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4247 7305 4242 7336 4243 7338 4242 7339
      4238 7362 4256 7369 4273 7316
TIME...MOT...LOC 1726Z 251DEG 31KT 4250 7356

TAW/LFM
Local storm report, May 28, 1:09 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
209 PM EDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     TIVOLI                  42.06N  73.91W
05/27/2015                   DUTCHESS           NY   UTILITY COMPANY

            TREE AND WIRES DOWN.

&&

EVENT NUMBER ALY1500070

11
Local storm report, May 28, 1:10 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
210 PM EDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     LIGHTNING        SCHENECTADY             42.80N  73.93W
05/27/2015                   SCHENECTADY        NY   LAW ENFORCEMENT

            STRUCTURE FIRE FROM LIGHTNING STRIKE

0320 PM     TSTM WND DMG     2 ENE MALTAVILLE        42.96N  73.74W
05/27/2015                   SARATOGA           NY   NWS EMPLOYEE

            MULTIPLE TREES DOWN ON COLD SPRING RD. HIGH TENSION
            LINE DOWN.

0411 PM     FLASH FLOOD      CLIFTON PARK            42.85N  73.81W
05/27/2015                   SARATOGA           NY   TRAINED SPOTTER

            WATER FLOWED INTO BUSINESS ON BARNEY RD

0411 PM     FLASH FLOOD      1 ENE FLAGLER CORNERS   42.86N  73.77W
05/27/2015                   SARATOGA           NY   TRAINED SPOTTER

            INTERSECTION OF ROUTE 9 AND CROSSING BLVD CLOSED DUE TO
            FLOODING

0506 PM     TSTM WND DMG     VALATIE                 42.41N  73.68W
05/27/2015                   COLUMBIA           NY   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN

0510 PM     TSTM WND DMG     SAUGERTIES              42.07N  73.95W
05/27/2015                   ULSTER             NY   TRAINED SPOTTER

            MULTIPLE TREES DOWN

0520 PM     TSTM WND DMG     TIVOLI                  42.06N  73.91W
05/27/2015                   DUTCHESS           NY   UTILITY COMPANY

            TREE AND WIRES DOWN.

0522 PM     TSTM WND DMG     HUDSON                  42.25N  73.79W
05/27/2015                   COLUMBIA           NY   911 CALL CENTER

            TREE DOWN ON WIRES

0536 PM     TSTM WND DMG     1 N EAST HILLSDALE      42.20N  73.50W
05/27/2015                   COLUMBIA           NY   911 CALL CENTER

            TREES AND WIRES DOWN ON COLLINS ST

0540 PM     TSTM WND DMG     2 W SOUTH EGREMONT      42.16N  73.46W
05/27/2015                   BERKSHIRE          MA   TRAINED SPOTTER

            TREE AND WIRES DOWN

0540 PM     TSTM WND DMG     HILLSDALE               42.18N  73.53W
05/27/2015                   COLUMBIA           NY   911 CALL CENTER

            WIRES DOWN IN ROADWAY

0550 PM     TSTM WND DMG     MONTEREY                42.18N  73.22W
05/27/2015                   BERKSHIRE          MA   EMERGENCY MNGR

            TREES AND WIRES DOWN.

0550 PM     TSTM WND DMG     GREAT BARRINGTON        42.19N  73.36W
05/27/2015                   BERKSHIRE          MA   EMERGENCY MNGR

            TREES AND WIRES DOWN.

0555 PM     TSTM WND DMG     PITTSFIELD              42.45N  73.26W
05/27/2015                   BERKSHIRE          MA   TRAINED SPOTTER

            TREES DOWN

0630 PM     TSTM WND DMG     1 N WEST CORNWALL       41.89N  73.36W
05/27/2015                   LITCHFIELD         CT   FIRE DEPT/RESCUE

            WIRES DOWN

&&

EVENT NUMBER ALY1500056 ALY1500057 ALY1500058 ALY1500059 ALY1500060
ALY1500061 ALY1500070 ALY1500064 ALY1500066 ALY1500062 ALY1500065
ALY1500068 ALY1500069 ALY1500063 ALY1500067

11
Special weather statement, May 28, 1:19 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
219 PM EDT THU MAY 28 2015

VTZ014-015-281845-
WESTERN WINDHAM-EASTERN WINDHAM-
219 PM EDT THU MAY 28 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WINDHAM COUNTY...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS NEAR HEATH...OR 13 MILES
SOUTHWEST OF BRATTLEBORO...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRATTLEBORO...HINSDALE...VERNON...GUILFORD CENTER...GUILFORD...
WHITINGHAM...MARLBORO...HALIFAX...JACKSONVILLE...GROVE...RAPONDA
TURN...AMES HILL...FOUR CORNERS...WHITNEYVILLE...HARRISVILLE...WEST
GUILFORD...GREEN RIVER...PACKER CORNER...FAIRVIEW VILLAGE AND WEST
BRATTLEBORO.

LAT...LON 4274 7291 4286 7290 4287 7256 4281 7254
      4277 7252 4276 7251 4277 7249 4273 7246
TIME...MOT...LOC 1819Z 274DEG 37KT 4277 7280

TAW/LFM
Special weather statement, May 28, 1:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT THU MAY 28 2015

MAZ001-025-NYZ054-061-281915-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN COLUMBIA-EASTERN
RENSSELAER-
248 PM EDT THU MAY 28 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKSHIRE AND
NORTHEASTERN COLUMBIA COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER PITTSFIELD...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PITTSFIELD...LENOX...CHESHIRE...NEW LEBANON...HANCOCK...SAVOY...
BERKSHIRE...DALTON...LANESBOROUGH...HINSDALE...CANAAN...WINDSOR...
PERU...WASHINGTON...LENOX HOUSE COUNTRY SHOPS...LAKEWOOD...NEW
LEBANON CENTER...QUEECHY...THE BOULDERS AND COLTSVILLE.

LAT...LON 4239 7301 4238 7302 4239 7307 4234 7307
      4239 7349 4255 7338 4257 7297 4254 7298
      4254 7297 4253 7297
TIME...MOT...LOC 1848Z 271DEG 28KT 4246 7329

TAW/LFM

The radar

The Albany radar (KENX), 128 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Windham

When
May 28, 1:50 PM EST to 1:52 PM EST
Where
Windham County, 0.36 mi ENE of North Vernon
Measured
1 in hail
Reported by
Public
Coordinates
42.781, -72.523

Quarter size hail was reported during a thunderstorm in Vernon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571493.